Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS Newport/Morehead City, NC

March 9, 1998Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 9, 1998, 4:17 AM EST for Onslow County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 1998, 4:17 AM EST (09:17 UTC)
Expired
Mar 9, 1998, 5:05 AM EST
In force
48 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 2:15 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS01 KMHX 090919 RRA
SVRMHX
NCC107-133-091005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
417 AM EST MON MAR 9 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENOIR COUNTY
  ONSLOW COUNTY


* UNTIL 505 AM EST

* AT 415 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM LAGRANGE SOUTH TO HOLLY RIDGE.
  .. MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINSTON AROUND 425 AM EST
  RICHLANDS AROUND 430 AM EST
  JACKSONVILLE AROUND 435 AM EST

IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE
THUNDERSTORMS WILL OCCASIONALLY PRODUCE TORNADOES.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

CG/RF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 1:00 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 9, 1:00 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
100 AM EST MON MAR 9 1998

ZFP: TRYING TO GET DONE ERLY SO CAN MONITOR RDR LTR. MAIN BATCH OF
CNVCTN WILL CROSS MHX AREA ERLY THIS MORN AS DEEP MOISTUR AND LIFT
MV ACROSS AHEAD OF COLD FRNT AND UPR TRF. STILL SOME THREAT OF SVR
GIVEN IMPRSV LOW LVL WINDS AND CAPE BETWEEN 500 AND 1000. DRY SLOT
WL SWEEP PRECIP OFFSHR AFT 12Z AND SHLD SEE GOOD DEAL OF SUN ESPECIALLY
INLAND. GOOD MIXING SHLD GIVE HIGHS IN THE LOW TO MID 70S INLAND WITH
BEACHES HOLDING IN 60S. CAA WL REALLY PICK UP OVRNIGHT AND EXPECT LOWS
IN THE LOW TO MID 40S WITH HIGHS TUE 50 TO 55.

CWF: CRNT FCST LOOKS PRETTY GOOD WITH STRGST WINDS LIKELY NEXT SVRL
HOURS IN ADV OF FRNT. WITH SEAS OVER 10 FT AND ONSHR TRAJ WOULD LIKE
TO PUT UP HVY SURF ADVRY FROM HAT S. WL CONT GALE WARNING FOR CSTL
WTRS...SOUNDS QUESTIONABLE AS APPEARS COLD WTR HAS LIMITED MIXING SO
FAR. PROB BEST TO CONT GALE AS EDGES OF SNDS LIKELY WL BE QUITE GUSTY
MOST OF THE DAY. WINDS AND SEAS WL GRADUALLY SUBSIDE TNGHT AND TUE BUT
SHLD REMAIN FAIRLY GUSTY GIVEN GOOD CAA.

.MHX...GALE WARNING COASTAL WATERS AND SOUNDS.
       HVY SURF ADVRY FROM S OF CAPE HATTERAS TO N OF SURF CITY.

FREDERICK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:59 AM ESTSevere Thunderstorm WarningMHXGreene46 min
Mar 9, 3:15 AM ESTSevere Thunderstorm WarningMHXPitt35 min
Mar 9, 3:33 AM ESTSevere Thunderstorm WarningMHXDuplin47 min
Mar 9, 4:17 AM ESTSevere Thunderstorm WarningMHXLenoir48 min
Mar 9, 4:26 AM ESTSevere Thunderstorm WarningMHXPitt49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.